Heavy Snow, Western Franklin
- When
- March 1, 12:00 AM EST to 9:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Low pressure tracked from the Great Lakes across central New England spreading snow across much of Southern New England.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Low pressure tracked from the Great Lakes across central New England spreading snow across much of Southern New England.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 29, 7:04 PM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EST FRI FEB 29 2008
.SYNOPSIS...
A LOW PRESSURE WILL MOVE EAST FROM THE GREAT LAKES TONIGHT...THEN
CROSS NOVA SCOTIA SATURDAY NIGHT. THIS STORM WILL BRING SIGNIFICANT
SNOW TO INTERIOR SOUTHERN NEW ENGLAND TONIGHT INTO SATURDAY...THEN
STRONG NW WINDS LATE SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE WILL
ARRIVE SUNDAY NIGHT INTO MONDAY. A SIGNIFICANT STORM WILL LIKELY
AFFECT SOUTHERN NEW ENGLAND SOMETIME TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HIGH PRESSURE OVER NOVA SCOTIA THIS EVENING CONTINUES TO MOVE
NORTHEAST THROUGH THE MARITIMES. MEANWHILE...A LOW PRESSURE NEAR THE
UPPER PENINSULA OF MICHIGAN CONTINUE TO MOVE EAST TOWARD NEW
ENGLAND. THE AIR IS EXTREMELY DRY ACROSS SOUTHERN NEW ENGLAND WITH
SURFACE DEW POINTS STILL IN THE SINGLE DIGITS ABOVE ZERO ACROSS THE
INTERIOR. DEW POINTS WERE IN THE TEENS ALONG THE IMMEDIATE COAST.
THIS SETS UP A DIFFICULT SITUATION FOR SOUTHERN NEW ENGLAND. IT IS
TYPICALLY VERY TOUGH TO GET SIGNIFICANT SNOWFALL WITH A SOUTHEAST
WIND. THIS INITIAL DRY AIR WILL HELP TO OFFSET THE WARMER AIR
ADVECTING OFF THE OCEAN AS IT EVAPORATES THE LEADING EDGE OF THE
PRECIPITATION. ONCE THE ATMOSPHERE SATURATES...EXPECTING SNOW TO
ACCUMULATE QUICKLY. CURRENTLY EXPECTING PRECIPITATION TO ENTER THE
CT RIVER VALLEY BETWEEN 8 AND 10 PM...AND REACH THE EAST COAST
BETWEEN 10 PM AND MIDNIGHT.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/...
SNOW SHOULD FALL HEAVIEST BETWEEN MIDNIGHT AND 6 AM. DESPITE THE
WARM AIR ADVECTION...THE COLD AIRMASS WILL HAVE TROUBLE SCOURING OUT
SO SNOW WILL BE THE MAIN P-TYPE THROUGH MOST OF THE NIGHT. EXPECT ALL
BUT EXTREME SOUTHEAST MASS AND THE CAPE AND ISLANDS TO REMAIN SNOW
THROUGH 7 AM. THESE LOCATIONS WILL CHANGE TO RAIN EARLY SATURDAY
MORNING. WARM AIR ADVECTION IN THE BOUNDARY LAYER /TEMPERATURES
RISING STEADILY THROUGH THE NIGHT/ WITH COLD AIR REMAINING ABOVE WILL
PRECLUDE ANY SLEET OR FREEZING RAIN WITH THIS STORM. ANY MIX WILL
JUST BE SNOW CHANGING TO RAIN. THE CHANGE TO RAIN WILL MOVE UP THE
EAST COAST GRADUALLY THROUGHOUT THE MORNING WITH ANY REMAINING PRECIP
STAYING AS SNOW WEST OF 495 AND NORTH OF THE MASS PIKE.
MODELS ARE NOW INDICATING BETWEEN 1/2 AND 3/4 OF AN INCH OF LIQUID
EQUIVALENT TONIGHT THROUGH SATURDAY. COMBINED WITH THE COLD AIR ACROSS
SOUTHERN NEW ENGLAND INDICATING SNOW RATIOS OF NEAR 15 TO 1 AT THE
ONSET...WE ARE EXPECTING WARNING LEVEL SNOWS FOR MUCH OF SOUTHERN
NEW ENGLAND. WILL CONTINUE THE HEAVY SNOW WARNING FOR MASSACHUSETTS
WEST OF 495...NORTH CENTRAL CONNECTICUT...AND SOUTHWESTERN NEW
HAMPSHIRE. SNOW AMOUNTS WILL DECREASE TOWARDS THE SOUTHEAST WITH
ADVISORY LEVEL SNOWS LIKELY FROM THE NORTH SHORE THROUGH METRO
BOSTON INTO SOUTHEAST MASS...NORTHERN RHODE ISLAND AND NORTHEAST
CONNECTICUT. THE SOUTH COAST WILL RECEIVE BETWEEN ONE AND THREE
INCHES OF SNOW BEFORE CHANGING OVER TO RAIN.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT WITH THE SYNOPTIC
EVOLUTION SATURDAY NIGHT INTO TUESDAY. EXPECTING THE LOW PRESSURE TO
MOVE INTO THE MARITIMES SATURDAY NIGHT...WITH MOISTURE WRAPPING BACK
AROUND INTO SOUTHERN NEW ENGLAND DURING THE EVENING. SHOULD SEE SNOW
WINDING DOWN AFTER MIDNIGHT.
HIGH PRESSURE SHOULD DOMINATE OUR WEATHER SUNDAY INTO MONDAY. WIND
WILL BE A BIG FACTOR LATE SATURDAY NIGHT INTO SUNDAY AS A VERY STRONG
PRESSURE GRADIENT DEVELOPS BEHIND THE DEPARTING LOW PRESSURE. GFS
SOUNDINGS CONTINUE TO SHOW HIGHER GUST POTENTIAL THAN THE NAM. KEPT A
CONSERVATIVE APPROACH FOR NOW. WIND ADVISORIES MAY EVENTUALLY BE NEEDED.
THE MODELS START TO DIVERGE IN THEIR TRACK OF WHAT LOOKS TO BE A
SIGNIFICANT SOUTHERN STREAM STORM TOWARD THE MIDDLE OF NEXT WEEK.
MOST OF THE GUIDANCE HINTING THIS WILL BE A WARM SYSTEM...BUT THIS IS
NOT SET IN STONE YET. ECMWF HAS BEEN THE BETTER PERFORMER WITH LONGER
RANGE STORM TRACK. ECMWF IS SLIGHTLY FARTHER SOUTHEAST WIT ITS
TRACK...SO DO NOT WANT TO CLOSE THE DOOR ON A COLDER SOLUTION JUST
YET. RIGHT NOW...LOOKING MOSTLY LIKE A MIX OF FREEZING RAIN...SLEET
AND RAIN.
THIS SYSTEM WILL ALSO NEED TO BE WATCHED FROM A FLOODING STANDPOINT.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS WILL DETERIORATE RAPIDLY TO IFR FROM WEST TO EAST BETWEEN
03Z AND 06Z. AREAS OF LIFR CIGS AND VSBYS WILL BE POSSIBLE AS HEAVY
SNOW ARRIVES AROUND MIDNIGHT OR SO...ESPECIALLY ACROSS NORTHWEST MA AND
SOUTHWEST NH. COASTAL AREAS IN RI AND SOUTHERN MA WILL EXPERIENCE
LIGHTER SNOW...WITH THE ISLANDS CHANGING TO RAIN BY DAWN.
SATURDAY...IFR-LIFR IN THE MORNING FOR MOST LOCATIONS EXCEPT FOR S
RI...SE MA WHERE MVFR CONDITIONS ARE MORE LIKELY IN RAIN. PRECIP
WILL CHANGE TO RAIN THROUGH THE AFTERNOON UP THE EAST COAST OF MA.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
SAT NIGHT...MAINLY VFR BUT AREAS OF MVFR POSSIBLE SAT EVENING.
INCREASING NW WINDS LATE SAT NIGHT.
SUN AND MON...VFR. STRONG NW WINDS SUN WITH GUSTS TO 35-40 KTS
POSSIBLE.
TUE INTO WED...CONDITIONS LOWERING TO MVFR/IFR.
&&
.MARINE...
SEAS WILL INCREASE GRADUALLY OVERNIGHT AS HIGH PRESSURE MOVES THROUGH
THE CANADIAN MARITIMES...AND A LOW PRESSURE NEARS SOUTHERN NEW
ENGLAND. WINDS WILL REMAIN BELOW 25 KT THROUGH MOST OF THE OVERNIGHT
HOURS...THEN RAPIDLY BECOME S-SW GALES ACROSS THE OUTER SOUTH COASTAL
WATERS AND NANTUCKET SOUND SATURDAY.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
WEST TO NORTHWEST GALES DEVELOPING SATURDAY NIGHT INTO SUNDAY...WITH
GUSTS POSSIBLY REACHING 40 KTS. WINDS GRADUALLY DIMINISH THROUGH
SUNDAY NIGHT AS A HIGH PRESSURE MOVES INTO OUR REGION.
WINDS BECOME SOUTHWEST MONDAY AS HIGH PRESSURE MOVES OFFSHORE.
SOUTH WINDS PERSIST TUESDAY AS COLD FRONT STALLS NORTH OF THE
WATERS...WITH A SIGNIFICANT LOW PRESSURE APPROACHING FROM THE OHIO
VALLEY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR CTZ002-003.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR CTZ004.
MA...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR MAZ002>006-008>012-026.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR MAZ007-013>019.
NH...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 12 PM EST
SATURDAY FOR NHZ011-012-015.
RI...SNOW ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY
FOR RIZ001>003.
MARINE...GALE WARNING FROM 7 AM TO 3 PM EST SATURDAY FOR ANZ232-254-255.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
SATURDAY FOR ANZ230-231-233>237-250.
&&
SYNOPSIS...BELK
NEAR TERM...BELK
SHORT TERM...BELK/RLG
LONG TERM...BELK
AVIATION...BELK/RLG
MARINE...BELK/RLGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EST FRI FEB 29 2008 CTZ002-003-MAZ002>006-008>012-026-NHZ011-012-015-012115- HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 407 PM EST FRI FEB 29 2008 ...HEAVY SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. NORTHWEST WIND GUSTS TO 45 MPH MAY BE POSSIBLE ON SUNDAY AND A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ020>024-RIZ004>008-012115- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 407 PM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL ACCUMULATE 1 TO 3 INCHES LATE TONIGHT AWAY FROM THE IMMEDIATE SOUTH COAST BEFORE CHANGING TO RAIN EARLY SATURDAY. ALONG THE COAST...AN INCH OR LESS IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WIND GUSTS TO 45 MPH ARE POSSIBLE ON SUNDAY AND A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ004-MAZ007-013>019-RIZ001>003-012115- WINDHAM CT-EASTERN ESSEX MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- 407 PM EST FRI FEB 29 2008 ...SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. NORTHWEST WIND GUSTS TO 45 MPH ARE POSSIBLE ON SUNDAY AND A WIND ADVISORY MAY EVENTUALLY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ232-254-255-012115- NANTUCKET SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 407 PM EST FRI FEB 29 2008 ...GALE WARNING IN EFFECT FROM 7 AM TO 3 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. GALE FORCE NORTHWEST WINDS TO 40 KNOTS ARE LIKELY LATE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-231-233>237-250-012115- BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 407 PM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE NORTHWEST WINDS TO 40 KNOTS ARE LIKELY LATE SATURDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83602, 83605, 83811, 83814, 83818.